MAUDE Adverse Event Report: SMITH & NEPHEW, INC. RDCE FRCPS W/ PTS {} BRD; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL

SMITH & NEPHEW, INC. RDCE FRCPS W/ PTS {} BRD; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Model Number 71173377
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/14/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during an orif pilon, the tip of an rdce frcps w/ pts {} brd broke off.The pieces that fell inside the patient were removed with forceps.The procedure was resumed, without any delay, using an s+n back-up device.No further complications were reported.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
D4: lot# and expiration date and h4: device manufacture date.Section h3, h6: the device was not returned for evaluation but the picture was reviewed, and revealed that the tip was broken off.The clinical/medical investigation concluded that, per complaint details, the device tip broke during a pilon open reduction internal fixation; however, the tip was reportedly retrieved via forceps and the procedure resumed without delay with a s+n backup device without reported patient harm or retained foreign bodies.No further complications were reported.It was communicated the requested medical documentation was not available; therefore, there were no clinical factors found to have contributed to the event.Since no patient injury or surgical delay/other complications were alleged, patient impact beyond the reported tip breakage, fragment retrieval, and subsequent use of a backup device would not be anticipated.No further medical assessment is warranted at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.As the device broke and a back-up device was needed, the contribution of the device to the reported event could be corroborated.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
RDCE FRCPS W/ PTS {} BRD
Common Device Name
PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15748941
Report Number1020279-2022-04726
Device Sequence Number15008977
Product Code JDG
UDI-Device Identifier03596010519535
UDI-Public03596010519535
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K123598
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/06/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71173377
Device Catalogue Number71173377
Device Lot Number20JTCD091
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/14/2022
Supplement Date Received by Manufacturer12/01/2022
Initial Report FDA Received Date11/07/2022
Supplement Report FDA Received Date12/06/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/08/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown